Heavy Snow, East Slopes of the Central Cascades
- When
- December 12, 9:00 AM PST to December 13, 12:00 PM PST
- Where
- East Slopes of the Central Cascades forecast zone
- Reported by
- Trained Spotter
An arctic front brought heavy snow and much below normal temperatures. 5), 2 miles southeast of Dayton(8), 3 miles northeast of College Place(4).
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
An arctic front brought heavy snow and much below normal temperatures. Snowfall in inches included 7 miles north northwest of Easton(10), Easton(8), Touchet SnoTel(14), 10 miles east of Walla Walla(10.5), 2 miles southeast of Dayton(8), 3 miles northeast of College Place(4).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Dec 12, 4:17 AM PST, 4 hours 43 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
417 AM PST FRI DEC 12 2008
UPDATED AVIATION AND LONG TERM DISCUSSIONS
.SHORT TERM...TODAY THROUGH SATURDAY NIGHT...AREAS OF FOG WILL
PERSIST IN THE LOWER COLUMBIA BASIN AND THE BLUE MOUNTAIN FOOTHILLS
THIS MORNING. THE DENSE FOG ADVISORY FOR THE BLUE MOUNTAIN FOOTHILLS
WILL REMAIN IN EFFECT THROUGH 9 AM PST THIS MORNING.
A STRONG COLD FRONT IS STILL ON TRACK TO MOVE INTO THE REGION LATER
TODAY. MOST AREAS WILL SEE RAIN THIS AFTERNOON AS SNOW LEVELS REMAIN
IN THE 3000-5000 FOOT RANGE. OVERNIGHT...COLDER AIR WILL MOVE IN
BEHIND THE FRONT...CAUSING WINDY CONDITIONS IN MANY LOCATIONS. A
HIGH WIND WATCH REMAINS IN EFFECT AND DETAILS CAN BE FOUND IN THE
NWS PRODUCT PDXNPWPDT. THE PASSAGE OF THIS FRONT WILL ALSO CAUSE
SNOW LEVELS TO DROP CONSIDERABLY. HEAVY SNOW WILL BE LIKELY ALONG
THE CASCADE CREST AND THE EASTERN SLOPES IN WASHINGTON...AS WELL AS
THE EASTERN CASCADE SLOPES IN DESCHUTES COUNTY. THEREFORE...THE
WINTER STORM WATCH IN CENTRAL OREGON WILL BE UPGRADED TO A WINTER
WEATHER ADVISORY. ALTHOUGH WESTERLY FLOW IS MORE CONDUCIVE TO
DOWNSLOPING AND LIMITED PRECIPITATION IN THIS AREA...SUFFICIENT
MOISTURE COMBINED WITH STRONG MID-LEVEL WINDS SHOULD PRODUCE ENOUGH
SPILL OVER AS TO CAUSE SIGNIFICANT SNOW ACCUMULATIONS...PRIMARILY IN
THE HIGHER TERRAIN WEST OF BEND. IN THE LOWER COLUMBIA
BASIN...EXPECT A RAIN/SNOW MIX ON FRIDAY NIGHT AND SATURDAY...WITH
SNOW ACCUMULATIONS OF LESS THAN 1 INCH. ELSEWHERE ON
SATURDAY...HEAVY SNOW WILL SUBSIDE ALONG THE EAST SLOPES OF THE
CASCADES...BUT IS EXPECTED TO CONTINUE IN THE BLUE MOUNTAINS THROUGH
SUNDAY MORNING AS A RESULT OF STRONG UPSLOPE FLOW. WINTER STORM
WARNINGS ARE IN EFFECT FOR THESE AREAS. PLEASE REFER TO NWS PRODUCT
PDXWSWPDT FOR DETAILS. MUCH COLDER ARCTIC AIR WILL FUNNEL INTO THE
REGION ON SATURDAY NIGHT...WITH SNOW SHOWERS POSSIBLE AT ALL
ELEVATIONS. CALDER
.LONG TERM...SUNDAY THROUGH THURSDAY...AN UPPER LEVEL LOW WILL MOVE
SLOWLY SOUTH ALONG THE OREGON COAST ON SUNDAY THUS IMPOSING AN
EASTERLY FLOW AT 5000 FT MSL ALONG THE EAST FACING SLOPES OF THE
CASCADES FOR SNOW LIKELY IN CENTRAL OREGON THROUGH SUNDAY NIGHT.
MONDAY MODELS INDICATE THAT THE LOW WILL BE INLAND OR OFFSHORE OF
THE OREGON COAST THUS KEEPING A CHANCE OF SNOW IN THE OREGON PORTION
OF THE FORECAST AREA. FROM TUESDAY THROUGH THURSDAY THE
AFOREMENTIONED UPPER LEVEL LOW TRANSFORMS INTO A STRONG UPPER LEVEL
TROUGH THAT MOVES SOUTH AND REMAINS OVER THE SOUTHWESTERN UNITED
STATES THUS KEEPING A NORTHERLY FLOW ALOFT OVER THE PACIFIC
NORTHWEST WHICH RESULTS IN A CONTINUED INFLUX OF RELATIVELY DRY
ARCTIC AIR INTO THE REGION...THUS KEEPING TEMPERATURES BELOW NORMAL
THROUGH THURSDAY. DAYTIME HIGH TEMPERATURES WILL RANGE FROM 10 TO 20
DEGREES BELOW NORMAL OVER THIS PERIOD WITH THE COLDEST DAY OCCURRING
ON MONDAY. WEAK UPPER LEVEL DISTURBANCES IN THE NORTHERLY FLOW ALOFT
MAY PRODUCE A SLIGHT CHANCE OR A CHANCE OF SNOW SHOWERS OVER THE
MOUNTAINS ON TUESDAY...WEDNESDAY NIGHT AND THURSDAY. POLAN
&&
.AVIATION...00Z TAFS...PERIODS OF LIFR/VLIFR WILL CONTINUE UNTIL
AROUND 14Z AT KPSC DUE TO VERY LOW STRATUS AND FOG. CONDITIONS WILL
IMPROVE THIS MORNING AS WINDS INCREASE WITH A WEATHER SYSTEM MOVING
INTO THE REGION. MAINLY VFR CONDITIONS ARE EXPECTED FOR TODAY AND
TONIGHT EXCEPT LATE THIS AFTERNOON UNTIL AROUND 03Z THIS EVENING
WHEN MVFR CONDITIONS ARE POSSIBLE WHEN RAIN ASSOCIATED WITH A COLD
FRONT PASSAGE OCCURS. WINDS WILL INCREASE TO 15 TO 25 KTS WITH
HIGHER GUSTS AT ALL LOCATIONS TODAY. MVFR/IFR CONDITIONS WILL OCCUR
ALONG AIR TRAFFIC ROUTES OVER MOUNTAINS TODAY AND TONIGHT AS
CEILINGS AND VSBY DECREASE. POLAN
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 46 31 36 18 / 70 70 60 50
ALW 45 32 35 18 / 60 80 70 50
PSC 42 32 37 18 / 60 50 50 50
YKM 40 26 38 16 / 60 40 40 50
HRI 45 31 40 19 / 60 60 50 50
ELN 40 28 34 15 / 80 60 60 50
RDM 48 20 37 18 / 70 60 60 40
LGD 42 31 35 20 / 40 80 80 50
GCD 45 28 35 21 / 50 80 80 50
DLS 45 35 42 24 / 60 50 50 50
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...DENSE FOG ADVISORY UNTIL 9 AM PST THIS MORNING FOR ORZ501.
HIGH WIND WATCH FROM NOON PST TODAY THROUGH SATURDAY MORNING
FOR ORZ042-044-501-504-506.
WINTER WEATHER ADVISORY FROM NOON TODAY TO 12 PM PST SATURDAY
FOR ORZ043.
WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 10 AM PST
SUNDAY FOR ORZ502-503.
WA...WINTER STORM WARNING FROM NOON TODAY TO 12 PM PST SATURDAY FOR
WAZ501-502.
DENSE FOG ADVISORY UNTIL 9 AM PST THIS MORNING FOR WAZ029.
HIGH WIND WATCH FROM NOON PST TODAY THROUGH SATURDAY MORNING
FOR WAZ028-029.
WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 10 AM PST
SUNDAY FOR WAZ030.
&&
TI:RRR
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
82/99/99HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
515 AM PST FRI DEC 12 2008
ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-131315-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
515 AM PST FRI DEC 12 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
SNOW
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
OF THE SOUTHERN CASCADES OF WASHINGTON, KITTITAS VALLEY,
YAKIMA VALLEY, NORTHWEST BLUE MOUNTAINS, CENTRAL OREGON,
GRANDE RONDE VALLEY, WALLOWA COUNTY, NORTHERN BLUE MOUNTAINS
OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON
STRONG WIND
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, LOWER COLUMBIA
BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS OF
WASHINGTON, EASTERN COLUMBIA RIVER GORGE OF OREGON, NORTH
CENTRAL OREGON, LOWER COLUMBIA BASIN OF OREGON, FOOTHILLS OF
THE BLUE MOUNTAINS OF OREGON, NORTHERN WHEELER AND SOUTHERN
GILLIAM COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS
A STRONG COLD FRONT WILL MOVE THROUGH THIS AFTERNOON AND
OVERNIGHT...BRINGING SIGNIFICANT WINTER WEATHER TO THE REGION. HEAVY
SNOWFALL WILL BEGIN NEAR THE CASCADES THIS AFTERNOON...FOLLOWED BY
THE BLUE MOUNTAINS LATER IN THE AFTERNOON. A WINTER STORM WARNING
FOR HEAVY SNOW HAS BEEN ISSUED FOR THE EAST SLOPES OF THE WASHINGTON
CASCADES AND THE BLUE MOUNTAINS. A WINTER WEATHER ADVISORY FOR SNOW
HAS BEEN ISSUED FOR CENTRAL OREGON ABOVE 3500 FEET. SEE NWS PRODUCT
PDXWSWPDT FOR DETAILS. ADDITIONALLY...STRONG WINDS WILL BE LIKELY
ACROSS MOST OF THE AREA AND A HIGH WIND WATCH HAS BEEN ISSUED. SEE
NWS PRODUCT PDXNPWPDT FOR DETAILS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SNOW SATURDAY
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN COLUMBIA RIVER
GORGE OF WASHINGTON, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS
OF WASHINGTON, NORTHWEST BLUE MOUNTAINS, EASTERN COLUMBIA
RIVER GORGE OF OREGON, NORTH CENTRAL OREGON, CENTRAL OREGON,
LOWER COLUMBIA BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA
COUNTY, FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON, NORTHERN
BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN DAY
BASIN, OCHOCO-JOHN DAY HIGHLANDS
EXTREME COLD SUNDAY THROUGH THURSDAY
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN COLUMBIA RIVER
GORGE OF WASHINGTON, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS
OF WASHINGTON, NORTHWEST BLUE MOUNTAINS, EASTERN COLUMBIA
RIVER GORGE OF OREGON, NORTH CENTRAL OREGON, CENTRAL OREGON,
LOWER COLUMBIA BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA
COUNTY, FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON, NORTHERN
BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN DAY
BASIN, OCHOCO-JOHN DAY HIGHLANDS
ACCUMULATIONS OF SNOW WILL BE POSSIBLE AT ALL ELEVATIONS ON SATURDAY
AND SUNDAY...ALTHOUGH THE HEAVIEST ACCUMULATIONS WILL BE OVER THE
CENTRAL AND EASTERN OREGON MOUNTAINS. VERY COLD TEMPERATURES ARE
FORECAST FOR SUNDAY THROUGH THURSDAY...AND GUSTY WINDS WILL RESULT
IN LOW WIND CHILLS EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.The national radar mosaic for the moment the first event began.
3 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2008Every state in 2008This day in weather historyWarnings in Washington, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 141042, 141044, 141040.